Colds, headaches, heartburn and allergies all can be treated with over the counter (OTC) medicines. But for pilots, the seemingly innocuous decision to self-medicate using OTC remedies could have a dramatic impact on safety.
“If you are taking anything to treat a condition that hasn’t been prescribed by a medical professional, then you are self-medicating,” explains Dr. Greg Vanichkachorn, the Mayo Clinic’s senior aviation medical examiner.
For regulators, OTC usage is a concern. The NTSB has found that diphenhydramine – a sedating antihistamine and active ingredient in many OTC allergy, cold and sleep-aid treatments, including Benadryl – was “the single most commonly identified potentially impairing drug” taken by fatally injured pilots.
The NTSB’s findings should be a warning to any pilot considering self-medication, says Dr. Quay Snyder, president and CEO of Aviation Medicine Advisory Service. “If a pilot is aware of a medical condition that could compromise their flying, and that pilot self-medicates to mitigate that situation, they may not understand that the side effects of that medication could lead to serious problems.”
“If a pilot is aware of a medical condition that could compromise their flying, and that pilot self-medicates to mitigate that situation, they may not understand that the side effects of that medication could lead to serious problems.”
Dr. Quay Snyder President and CEO, Aviation Medicine Advisory Service
Flying only exacerbates the adverse effects of self-medication, adds Snyder. “It is difficult to judge your own impairment, and altitude only complicates things because it superimposes a relative hypoxia on the underlying effect of a medicine. If you combine this hypoxia with the sedative effect of many treatments, you have a potentially serious issue with cognitive impairment.”
Dry cabin air, a lack of visual cues during IFR conditions and long periods of inactivity also can heighten a medicine’s effect on fatigue and vision impairment.
The misuse or overuse of OTCs also is dangerous, says Vanichkachorn. Taking more than the recommended dosage of antipyretics like Tylenol and nonsteroidal anti-inflammatories such as Advil and Motrin can have acute effects like liver irritation, swelling of the lower extremities and even gastrointestinal bleeding.
Supplements also should be avoided, cautions Vanichkachorn, because they are not regulated like prescription meds, there is no guarantee of what is in them.
Pilots need not navigate the complexities of self-medication alone. Aviation medical examiners can share their expert knowledge, and Snyder recommends using the FAA’s IMSAFE checklist – Illness, Medication, Stress, Alcohol, Fatigue and Emotion/Eating – to help determine fitness to fly.
Both Snyder and Vanichkachorn urge pilots to be cautious when considering self-medication.
“Just because something is sold over the counter does not mean it’s safe. And even if used appropriately, some medications can severely impact your ability to function,” Vanichkachorn notes.
“If you have a medical condition that requires treatment with medications, the most important safety issue is the underlying condition, rather than the medications themselves. But both can adversely affect safety and performance,” says Snyder.
Review NBAA’s medical resources at nbaa.org/medical-issues.